By: Michael A. Norcross, M.D.
I vividly remember one of the first patients I saw as a medical student. She looked like a burn victim, but she had not been exposed to extreme heat. This patient had recently started a new anti-epilepsy medication, and within a few weeks had developed a skin rash over her entire body. The rash looked liked poison ivy, but instead of healing, it progressed to severe blisters and skin peeling – events typical of a severe burn. The patient was treated with standard care for a burn victim, but it wasn’t until the new medication was stopped and much intensive care was provided that the patient’s symptoms subsided and she survived. Sadly, many other patients with similar symptoms are not as lucky.
This patient experienced a condition called Stevens-Johnson syndrome (SJS), which can be caused by some anti-epilepsy and anti-gout medications as well as other drugs. With some drugs, the liver is the target of destruction and can become so damaged that a transplant is required to sustain life. We now know that these severe drug reactions that lead to SJS affect both the skin and the liver and, more critically, the immune system. In fact, patients who are susceptible to adverse effects of some drugs share common variations in immune system genes called Human Leukocyte Antigens (HLAs).
Over the last few years as a Principal Investigator at FDA, I have focused my research efforts on HLAs. Our recent work has been studying the HIV/AIDS drug Ziagen (abacavir), which has well known side effects in a high percentage of patients with an “at-risk” HLA genetic variant called HLA-B*5701. Key to the success of this project was developing a collaborative team to study the complicated problem. I recruited scientists both from within the FDA, the National Institutes of Health, and the University of Oklahoma.
Our team developed new techniques to measure effects of abacavir on HLA-B*5701, and found that the drug clearly changed the normal function of this HLA type. These changes can cause the immune system to “see” some of the body’s own proteins as foreign, which then triggers a series of steps resulting in the immune system mounting an attack on the body’s own tissues and organs. We call this type of reaction an “autoimmune” response and it is related to the types of immune responses seen in other autoimmune diseases such as lupus and rheumatoid arthritis.
I believe that our work unraveling how and why certain drugs cause severe reactions will give us new tools to analyze the safety of drugs that could cause severe allergic reactions. Our recent results may also provide biopharmaceutical companies and other research organizations new methods to identify drug candidates early in the development process that could cause severe adverse reactions. This work may also serve as a model for future research to predict drug reactions in different populations of at-risk patients. This “personalized medicine” approach refines the drug development and review processes and can lead to safer drug therapies.
Adverse drug reactions are a major obstacle to development and approval of new drugs and, in some cases, are responsible for withdrawal of drugs from the market. Continued research on the biochemical and immunological mechanisms involved in severe adverse drug reactions will be important, not only for treatment of drug reactions but, more critically, to identify individuals at greater risk in order to prevent an adverse event from occurring. Using this research as a foundation, we can continue to work to make autoimmune drug responses like the severe skin reaction I saw in medical school a thing of the past.
Michael A. Norcross, M.D. is a Principal Investigator in the Division of Therapeutic Proteins in the Office of Biotechnology Products in FDA’s Center for Drug Evaluation and Research